Alert archive / New Mexico / Special Weather Statements in 2021
Special Weather Statement, NWS El Paso, TX
NWS El Paso, TX issued this special weather statement at Jul 16, 2021, 2:14 PM MDT. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2021, 2:14 PM MDT (20:14 UTC)
- Expired
- Jul 16, 2021, 2:45 PM MDT
- In force
- 31 min
- Issued by
- NWS El Paso, TX
The radar
The El Paso radar (KEPZ), 117 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 8.2 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 84 J/kg
- Mixed-layer CIN
- -199 J/kg
- Mixed-layer LCL
- 1521 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
656 WWUS84 KEPZ 162014 SPSEPZ Special Weather Statement National Weather Service El Paso TX 214 PM MDT Fri Jul 16 2021 NMZ417-162045- Otero Mesa NM- 214 PM MDT Fri Jul 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTERO COUNTY UNTIL 245 PM MDT... At 214 PM MDT, Doppler radar was tracking a strong thunderstorm 22 miles northwest of Dell City. This storm was nearly stationary. Half inch hail and winds in excess of 45 mph will be possible with this storm. Locations impacted include... Cornudas Mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3208 10552 3214 10557 3222 10547 3212 10538 TIME...MOT...LOC 2014Z 238DEG 3KT 3214 10550 $$ BROWN
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this special weather statement went out at Jul 16, 11:10 AM MDT, 3 hours 4 minutes earlier.
Area forecast discussion, Jul 16, 11:10 AM MDT, 3 hours 4 minutes before
Area Forecast Discussion National Weather Service El Paso TX/Santa Teresa NM 1110 AM MDT Fri Jul 16 2021 .AVIATION...18Z TAF CYCLE P6SM FEW-SCT080-100 SCT-BKN200-250 through much of the period. Isolated to scattered VRB20G35KT 1-3SM TSRA BKN040-060 expected to develop by 20Z over area mountains and the Gila region which could then shift over areas west of the Continental Divide. Not very high confidence that any terminals will be affected so have kept out of the TAFs for now, best chance is likely at KDMN. Storms should be out of the area by 03Z. Winds generally west to southwest AOB 12KTS through 06Z then slowly shifting more south to southeast. && .PREV DISCUSSION...351 AM MDT Fri Jul 16 2021... .SYNOPSIS... Active weather will continue through the weekend and into next week. Areas mainly west of the Rio Grande may see more activity at least through much of the weekend. Expect heavy rainfall and strong winds to areas where thunderstorms are present. High temperatures will be below normal especially as we head into next week. && .DISCUSSION... .SHORT TERM...Today and Tonight... Monsoonal moisture is already in place as can be seen on satellite imagery. There is a mid to low level cloud deck across portions of the CWA with a few showers developing early this morning. These isolated showers are expected to persist through the early morning hours. We should have a break later this morning, before convection resumes in area mountains early this afternoon. The activity today is expected to be slightly less intense than what we saw yesterday. The risk for flash flooding is reduced due to precipitable water slightly dropping to 1-1.5 inches with values closer to 1.5 inches near the AZ/NM border. However, surface dewpoints remain quite high near 55-60F in southwestern NM. We will be less unstable with MUCAPE between 500-800 J/kg. So, any storm is capable of producing brief periods of heavy rain that could lead to minor flooding of low lying areas in areas west of the Rio Grande. The secondary threat with any storm today is gusty winds. DCAPEs will be around 800 J/kg, and low level lapse rates are slightly less steep than yesterday. Therefore, we will see some strong gusty winds especially in the western areas, although the max wind speeds should be lower than on Thursday. But strong gusty winds will be more likely in areas to the east where conditions are more unstable. Storms again will start in area mountains early this afternoon, but will move towards the lowlands during the late afternoon. Storm coverage will be isolated to scattered in the lowlands as it depends in the presence of outflows for the development of storms. Residual showers appear to persist in the overnight hours across the lowlands. Thus, low POPs are in the forecast tonight. The presence of clouds from the daytime activity will result in warmer overnight temperatures. && 29 .LONG TERM...Saturday through Friday... An upper level ridge of high pressure will continue to linger across the western half of the country while an upper level trough continues to impact the eastern United States. With the combination of these two upper level features, showers and thunderstorms are possible across the Borderland this weekend. Depending where the center of the upper level ridge will be located, it will determine what section of our CWA receives the most rainfall. As of now, the center of the ridge looks to be over UT/CO/AZ/NM border on Saturday while it shifts slightly north across the UT/CO/WY border on Sunday. With weakness aloft, a northerly flow combined with a moist low level southeasterly flow, showers and thunderstorms are possible across the majority of the CWA with storms developing across the mountains first then across the lowlands. Much of the storminess will be to areas west of the Rio Grande as better moisture will be confined to those areas. The global models have been fluctuating about the place on the placement of strong moisture and thunderstorm activities over the past few runs; thus, I have kept the probability for precipitation east of the Rio Grande on the low side for both Saturday and Sunday due to low confidence. The highs on Saturday will be at or slightly below the average mainly east of the Rio Grande while on Sunday the highs will be mostly below the normal across the much of our area with slightly better cloud coverage and with possibility of increase precipitation. However, El Paso will remain at or slightly above average with a slight chance for afternoon and evening showers and thunderstorms on each day. The winds will be light to moderate at time and generally from the southeast except in areas where thunderstorms are present. By early next week, the center of the upper level ridge will continue to maneuver across mostly the same area with much of the moisture being confined west of the Continental Divide. This area will be where showers and thunderstorms activity will be the greatest; however, storms could develop and spread across the lowlands due to outflow boundaries from maturing thunderstorms. Both the GFS and ECMWF do agree on precipitation across our area but disagrees on the placement. The GFS is a little bullish by suggesting storm activities will be numerous to widespread while the ECMWF is a little more conservative by suggesting that mainly areas west of the Rio Grande should see most of the precipitation. Whether the GFS or the ECMWF varies, I do expect a chance for active weather to persist all across the CWA into early next week. By the middle of next week, the upper level ridge will amplify across areas to our north as a low develops across the Central Plains and retrogrades westward under this ridge. With enough moisture in place coupled with lift from the area of low pressure, showers and storms will continue through the end of the next week. Hopefully areas east of the Rio Grande may see better precipitation coverage by then. The temperature should be below the climatological normal for this time of the year with the winds mainly from the east southeast. Expect anywhere between 0.10 to 1.75 inches of rainfall by the end of the period. && 36 .FIRE WEATHER... Moist flow from the Gulf of Mexico persist which will be the main feature affecting the weather over the next several days. Scattered to numerous showers and thunderstorms will be possible each day through next week in area mountains, while isolated to scattered storms are possible over the lowlands. Thunderstorms over the next couple of days will be more frequent over the Gila Region and the NM Bootheel with more isolated coverage to the east. By Saturday, the coverage will spread out across the area with mountain areas still seeing higher rainfall amounts. All this moisture in the region leads to minimum humidity of at least 20% across the lowlands, and much higher values in the mountains with very good overnight recoveries. Temperatures will be near normal the next two days, and on Sunday begin a slight downward trend due to increased moisture and cloudiness. Ventilation rates will be generally good to fair, but appear to deteriorate early next week due to cooler temperatures and lighter winds. && 29 && && .PRELIMINARY POINT TEMPS/POPS... El Paso 96 76 97 75 / 10 10 10 30 Sierra Blanca 94 69 90 68 / 10 20 30 20 Las Cruces 94 71 94 70 / 20 20 20 30 Alamogordo 94 71 93 70 / 20 20 40 20 Cloudcroft 71 53 71 51 / 40 20 70 30 Truth or Consequences 92 71 93 71 / 30 30 20 30 Silver City 83 63 86 64 / 40 40 30 40 Deming 95 68 95 70 / 30 30 20 40 Lordsburg 91 68 92 69 / 40 40 20 40 West El Paso Metro 96 76 97 75 / 10 10 10 30 Dell City 98 71 96 71 / 20 20 20 20 Fort Hancock 98 73 98 74 / 10 20 20 30 Loma Linda 91 69 89 69 / 10 20 30 30 Fabens 97 75 97 75 / 10 20 20 30 Santa Teresa 94 71 95 72 / 10 10 10 30 White Sands HQ 94 73 94 73 / 20 20 20 30 Jornada Range 93 71 94 71 / 20 20 30 30 Hatch 94 71 95 71 / 20 20 20 30 Columbus 94 71 94 72 / 20 30 20 40 Orogrande 94 71 94 71 / 20 20 20 30 Mayhill 80 58 80 57 / 50 20 50 20 Mescalero 80 58 81 57 / 30 20 70 30 Timberon 80 57 80 55 / 30 20 50 20 Winston 83 59 86 59 / 60 30 40 30 Hillsboro 90 67 91 67 / 40 30 30 40 Spaceport 92 70 94 70 / 20 20 30 30 Lake Roberts 82 58 86 59 / 50 40 50 30 Hurley 86 63 87 63 / 40 30 30 40 Cliff 89 61 94 62 / 40 40 40 30 Mule Creek 84 64 88 64 / 50 40 40 30 Faywood 86 66 90 67 / 40 30 30 40 Animas 91 66 91 67 / 40 40 30 50 Hachita 92 66 91 67 / 30 40 30 50 Antelope Wells 89 66 91 67 / 40 40 40 50 Cloverdale 84 63 86 64 / 40 50 60 50 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 29-Crespo-Jones/36/26
Hazardous weather outlook, Jul 16, 11:09 AM MDT, 3 hours 5 minutes before
Hazardous Weather Outlook National Weather Service El Paso TX/Santa Teresa NM 1109 AM MDT Fri Jul 16 2021 NMZ401>417-TXZ418>424-171715- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 1109 AM MDT Fri Jul 16 2021 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...This Afternoon and Tonight Isolated lowland and scattered mountain showers and thunderstorms will be possible again today. The Gila region will likely see the greatest storm coverage with locally heavy rain the main threat which could cause localized flooding. A couple of the strongest storms could also produce wind gusts to 45 mph and small hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There will be a chance of showers and thunderstorms each day mainly in the afternoon and evening hours. Storm coverage will be earlier and higher over the mountains. Some of the storms will produce periods of heavy rainfall that has a potential to cause flash flooding along drainages, streams, arroyos, low water crossings and poorly drained low lying areas. Sudden and erratic wind gusts up to 50 mph will also be possible from stronger storms. .SPOTTER INFORMATION STATEMENT... Spotters should report any observed hazardous weather to this office and local law enforcement. 26
In the hours before
Special weather statement, Jul 16, 2:14 PM MDT, 0 minutes before
Special Weather Statement National Weather Service El Paso TX 214 PM MDT Fri Jul 16 2021 NMZ417-162045- Otero Mesa NM- 214 PM MDT Fri Jul 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTERO COUNTY UNTIL 245 PM MDT... At 214 PM MDT, Doppler radar was tracking a strong thunderstorm 22 miles northwest of Dell City. This storm was nearly stationary. Half inch hail and winds in excess of 45 mph will be possible with this storm. Locations impacted include... Cornudas Mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3208 10552 3214 10557 3222 10547 3212 10538 TIME...MOT...LOC 2014Z 238DEG 3KT 3214 10550 BROWN
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 6:04 PM MDT | Flash Flood Warning | EPZ | Hidalgo | 3 hr |
| Jul 15, 6:41 PM MDT | Areal Flood Advisory | EPZ | Grant, Hidalgo, Luna | 3 hr |
| Jul 15, 7:13 PM MDT | Special Weather Statement | EPZ | Hidalgo | 32 min |
| Jul 15, 7:19 PM MDT | Areal Flood Advisory | EPZ | Hidalgo | 3 hr |
| Jul 16, 12:46 PM MDT | Areal Flood Advisory | EPZ | Otero | 3 hr |
| Jul 16, 2:52 PM MDT | Special Weather Statement | EPZ | Luna | 23 min |
| Jul 16, 2:55 PM MDT | Special Weather Statement | EPZ | Hidalgo | 35 min |
| Jul 16, 3:07 PM MDT | Areal Flood Advisory | EPZ | Hidalgo | 3 hr |
| Jul 16, 3:51 PM MDT | Areal Flood Advisory | EPZ | Otero | 3 hr |
| Jul 16, 4:17 PM MDT | Special Weather Statement | EPZ | Hidalgo | 28 min |
| Jul 16, 4:25 PM MDT | Dust Storm Warning | EPZ | Hidalgo | 65 min |
| Jul 16, 4:29 PM MDT | Special Weather Statement | EPZ | Grant | 31 min |
| Jul 16, 4:43 PM MDT | Special Weather Statement | EPZ | Hidalgo | 32 min |
| Jul 16, 4:55 PM MDT | Severe Thunderstorm Warning | EPZ | Grant | 50 min |
| Jul 16, 5:01 PM MDT | Areal Flood Advisory | EPZ | Grant | 3 hr |
| Jul 16, 5:16 PM MDT | Special Weather Statement | EPZ | Luna | 29 min |
| Jul 16, 5:29 PM MDT | Areal Flood Advisory | EPZ | Grant | 3 hr |
| Jul 16, 5:41 PM MDT | Special Weather Statement | EPZ | Grant | 34 min |
Nearby
Special Weather Statements in New Mexico, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.